Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Anxiety, burning chest pain post withdrawing Mirtazapine. How can I get off this?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2260 Questions
I am in a terrible terrible situation. I was prescribed Mirtazapine (Remeron) 15mg in January for sleep. It worked well. After 6 weeks I got anxiety. My doctor doubled the dosage to 30mg. It made the anxiety worse and I felt terrible. I did a really stupid thing and cold turkeyed it 4 weeks ago. I had a terrible week off the drug with total insomnia and stomach and nausea and suicidal. I reinstated 3 weeks ago on 7,5mg Mirtazapine with a view to do a super slow taper when I stablisise. I am having terrible withdrawals even though I am on the drug - most of them but the worst is suicidal ideations and terrible burning feelings in my chest. I am sleeping but I cannot really eat. I am at the end of my tether. I don't know what to do. My doctor is in the UK and I am currently in Spain on holiday but can't even make the plane trip back to London right now. Doctor, have I done terrible damage to my nervous system from my cold XXXXXXX and am I going to get through this? Thanks so much

Ask A Doctor Now - Click here ยป

Oh. And just in case you didn't know, trying our service is absolutely risk-free as it is backed by a 100% money-back guarantee. Your money will be refunded within 24 hours if you are not satisfied with the Doctor's response. No questions asked.

We have helped over 1200 people in the last 24 hours and we believe that we will be able to help you too.

Feel free to contact us for any concerns.

Wish you Good Health.

Best Regards,
Customer Care Team

Also find us at: Facebook: Daily Health Tips Android: Doctor in your pocket You are receiving this email because you have signed up on our web site. Unsubscribe from this list.
Posted Mon, 20 May 2013 in Mental Health
Answered by Dr. Srikanth Reddy 47 minutes later
Thanks for using health care magic.
I would request you to provide a few more details to serve you better.
1. Do you have any medical illness such as diabetes or hypertension.
2. Do you have any active suicidal plan as of now?
3. Have you ever tried to attempt suicide.
Hope to hear from you soon.
Thanks and regards
Dr. Srikanth XXXXXXX
Above answer was peer-reviewed by
Follow-up: Anxiety, burning chest pain post withdrawing Mirtazapine. How can I get off this? 5 minutes later
1. No medical illness

2. No intention of killing myself. Just feeling so low, ill and worried.

3. Never any prior suicide attempt
Sorry have you responded as I can't see it
I still haven't received my answer. Only some questions which I responded to. Please can you send me my answer. It's important to me.
Answered by Dr. Srikanth Reddy 10 hours later
Sorry for the delay in the response. There was some technical problem.
Thanks for providing all the necessary details.
Mirtazapine is a new antidepressant, which is quite safe and causes sedation as well. However it is notorious for the bad side-effect it causes. I am sure you understand that as you are going through one of them.
First let me assure you that all these side-effects are temporary and will not cause any permanent damage to your brain. When I say temporary , it could be either 2 days or 2 weeks, but the effects will wear off.
Right now as you are on mirtazapnine 7.5 mg , you may continue taking the medication for 1 more week and then stop the medication. Meanwhile you can ask your doctor to cover up your withdrawal anxiety features with benzodiazepines like clonazepam. Drink plenty of liquids and try to take rest. This effect will wear off with no permanent damage.
If you are feeling very bad, why dont you consider showing yourself to the ER.
Once you are done with the mirtazapine after 10 days, please consult your psychiatrist and ask him to start any other safer drug like SSRIs .
Also ask him to consider you for non-medication treatment for depression like cognitive behavioural therapy.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: Anxiety, burning chest pain post withdrawing Mirtazapine. How can I get off this? 8 minutes later
Thanks for the advice Doctor. You have set my mind at rest. However I don't want to get started on a benzodiazepine as I got caught in the Benzo trap 2 years ago and had 18 months of suffering from that. And I don't want another SSRI. I am obviously super-sensitive to medication.

I will plough through this as long as I know it is self-limiting


Answered by Dr. Srikanth Reddy 3 minutes later
Benzo are meant to be used only to reduce your symptoms temporarily. May be for a couple of weeks.
But then its your choice and I would advice you to XXXXXXX your psychiatrist as soon as possible.
Also if you are sensitive to the drugs, do consider the cognitive behavioural therapy form your psychiatrist as it is equally effective as the anti-depressants.
Thanks and regards,
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: Anxiety, burning chest pain post withdrawing Mirtazapine. How can I get off this? 6 minutes later
In 2010 I had a panic attack and was put on 2mg Alprazalom a day for a week. I got horribly dependant after 1 week. I was given a Valium taper for 12 days from 22mg to 0mg to get off Alprazolam and I had horrendous withdrawals for 18 months! I was on the drugs for only 1 month in total but a year and half of suffering. I am one of many. Some may be able to get away with it but many can't and I am in that category!

Yes will try CBT and natural methods from now on and never touch a psychotropic drug again.

Answered by Dr. Srikanth Reddy 23 minutes later
You are most welcome.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor